Hi Fnord. I started reading your post and thought "She's got thyroid issues and needs magnesium." Lo and behold, in the net paragraph you mention the thyroid issues. I have done more research about the psychological effects of nutritional deficiencies than anyone I've ever known/see/heard of.
1. GET OFF SYNTHROID and ON ARMOUR THYROID. Find a Dr that will do this for you. DOs (Doctors of Osteopathic) are more likely to do this than Endos or MDs. Have a friend or family member make the phone calls for you if you must, and if you don't want a new doctor have them do the fighting w/your dr about trying Armour for you. Most Drs will give you what you want if you push hard enough. You just have to be willing to push, and you are not able to do this yourself right now.
My family doctor (a DO) believes in treating the patient, NOT the labs. If your labs are "within normal limits" but you feel like crap and show so many signs of thyroid disorder, you have thyroid disorder. Synthroid treats only 1 aspect of thyroid disorder, and doesn't even do that for everyone. Armour thyroid is the biologically identical hormone to the one your body produces. It is the only (well, there's one other brand name I can't remember right now, but still) thing that will make you feel better quickly. It will do amazing things for your anxiety, you will not believe it.
2. I would bet you good money that you are also Magnesium deficient (no matter what your blood tests say). Get yourself a supplement, NOT Magnesium citrate. At the very least use Mag Oxalate or Malate, but a blend f 3-5 forms would be best. Do you get facial ticks? Or other unexplained muscle spasms. If so that is your surest sign. Try the 500 mg at first, then increase it by one pill (500 mg) per day each week. So, week 1 you're taking one pill in the morning. Week 2 you take one in the morning, 1 in the evening (before bed, it's awesome for helping you relax for sleep). Week 3 you take one morning noon and night. If at any point you get loose stools back off one pill for a while and try again after about a week. You will see such an extreme change in your anxiety (plus depression, mood swings, anger/impatience, etc) that you will almost feel like crying. Except, you won't feel like crying anymore, so you won't actually.
Both things are pretty benign changes that won't hurt most anyone's health, so I'd bet any dr would not say "No" (I'm not a dr, though, so make your own choices). They'll just tell you it won't do anything, and that Armour doesn't work. Tell that to these people. http://www.stopthethyroidmadness.com/t4-only-meds-dont-work/ There are other sources of mag, too, so I can expand if you'd like. You don't get the problems you've got unless you're eating the SAD diet (Standard American Diet). Proper nutrition (and here's a hint, it's not the USDA food pyramid) will do LOADS for your health.
I hope that helps. Feel free to ask me any questions, here or by pm. I can point you at literally 20+ resources to support my advice. PLEASE try it? And do ask friends and family to make the important calls for you and/or go with you to the dr to speak for you. I struggled w/anxiety for quite some time before adjusting my armour dosage to my feelings and increasing my magnesium. I ended up selling a business I had worked SO hard for, because I could no longer deal with the customers. Not even by email. Just seeing I'd gotten an email made me feel like throwing up. I became completely unable to speak on the phone to anyone, even family and people I knew but especially strangers. And any outing with people I didn't know was impossible. No homeschool group meetings, no new classes, no job interviews, nothing. I've been there, and I'm a functioning member of society now. I still don't seek out outrageous opportunities to put myself on a stage or anything, but I do teach college classes once a year, attend meetings, classes (even answer questions or speak in front of the class), appointments, and every other day-to-day activity without fear or panic attacks. Hang in there.
Edited by gabbyraja - 11/16/11 at 5:38pm